Heavy Rain, Lyon
- When
- January 11, 1:00 AM CST to 9:00 AM CST
- Where
- Lyon County, 2.1 mi W of Kuttawa
- Reported by
- Newspaper
- Coordinates
- 37.067, -88.158
Water was over a secondary road.
5 inches of rain fell on saturated ground. The heavy rain was associated with a low pressure system over the Plains states.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Between 1 and 1.5 inches of rain fell on saturated ground. The heavy rain was associated with a low pressure system over the Plains states. A strong southerly low level wind flow ahead of a cold front provided abundant moisture.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 10, 7:37 PM CST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 737 PM CST THU JAN 10 2013 .UPDATE... ISSUED AT 737 PM CST THU JAN 10 2013 PER THE LATEST SPC UPDATE...OUR AREA HAS BEEN TAKEN OUT OF THE SLIGHT RISK AREA. A WARM FRONT WAS SITUATED OVER PARTS OF SOUTHERN MISSOURI...EXTREME SOUTHERN ILLINOIS AND WEST KENTUCKY...WITH DEWPOINTS AT 60 DEGREES IN MANY LOCATIONS IN SEMO/WKY. BANDS OF LIGHT TO MODERATE SHOWERS CONTINUE TO DEVELOPING TO OUR WEST AND AT TIMES OVER PARTS OF OUR CWA. NO LIGHTNING NOTED HOWEVER DUE TO THE VERY WEAK INSTABILITY OVER THE AREA. THE ONLY THING THE CONVECTION HAS GOING FOR IT AT THIS POINT IS THE STRONG WIND FIELDS. WILL MAINTAIN A THREAT FOR ISOLATED SEVERE WITH THE APPROACH OF THE FRONT THAT WILL CONTINUE TO MOVE TOWARD THE AREA DURING THE REST OF THE EVENING. WILL CONTINUE TO MONITOR RADAR TRENDS. UPDATE ISSUED AT 433 PM CST THU JAN 10 2013 .MESOCALE DISCUSSION... THE LATEST RUNS OF THE 13KM RUC/RAP...4KM NAM-WRF /NMM VERSION/ AND LAPS APPEAR TO HAVE THE BEST INITIALIZATION OF THE SURFACE THETA-E /MAINLY HIGHER SURFACE TEMPERATURES AND DEWPOINTS/ MOVING THROUGH THE SOUTHEAST MISSOURI DELTA/EXTREME SOUTHWEST KY DELTA AS OF 21Z /3 PM CST/ THIS AFTERNOON. KEEPING THESE HIGH RESOLUTION SHORT-RANGE MODELS IN MIND...THE TREND THE LAST FEW HOURS IS TO BRING UP A PLUME OF 6-6.8C/KM 1000-850 MB LAPSE RATES INTO SOUTHEAST RIPLEY...BUTLER...STODDARD COUNTY BETWEEN 9-10 PM CST...THEN CENTERED TOWARD SCOTT CO. MO...ALEXANDER CO. IL AND UNION CO. IL CLOSER TO MIDNIGHT. THERE IS AN AMPLE GRADIENT OF 0-3KM SHEAR OF 40-60 KNOTS IN THE SAME LOW LEVEL LAPSE RATE ZONE PER THE 13KM RUC/RAP. IT ALSO LOOKS LIKE SOME OF THE BEST /IDEAL/ CAPE POTENTIAL /300-350 JOULES PER KILOGRAM/ WILL START TO BE EXPENDED BETWEEN 9-10 PM CST TONIGHT...WITH THE CAPE PLUME MOVING FROM STODDARD CO. MO TO UNION CO. IL BY MIDNIGHT. BETWEEN 11 PM AND MIDNIGHT CST...THERE MAY BE A SECONDARY INSTABILITY PLUME MOVING OVER THE PURCHASE AREA OF WEST KENTUCKY...BUT WITH HALF THE CAPE AND ROUGHLY HALF THE 0-3KM SHEAR. BOILING IT ALL DOWN...THERE COULD BE SOME ENHANCED SURFACE WIND POTENTIAL...ALONG AND JUST EAST OF THE FOOTHILLS TO THE MISSISSIPPI RIVER...ROUGHLY FROM DONIPHAN TO MARBLE HILL ONWARD ANNA ILLINOIS BETWEEN 9 PM AND MIDNIGHT. THIS MAY BE IN THE FORM OF MESO-INDUCED DOWNBURSTS/SMALL BOW ECHOS UP TO ISOLATED TORNADIC CIRCULATIONS...IF THE SETTING IS JUST RIGHT. THERE MAY BE A FEW CELLS THAT NEED TO BE MONITORED FROM MAYFIELD TO BURNA KENTUCKY CLOSER TO MIDNIGHT...AS WELL AS EXTREME SOUTHWEST ILLINOIS. WILL WAIT AND SEE WHAT FINALLY DEVELOPS...BUT THIS IS WHAT THE RAP/RUC SEEMS TO BE POINTING TO DURING THE LATTER HALF OF THIS EVENING. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 308 PM CST THU JAN 10 2013 THE WARM FRONT WILL LIFT NORTH OF THE PAH FORECAST AREA EARLY THIS EVENING. MODELS IN GOOD AGREEMENT BRINGING THE COLD FRONT ACROSS THE PAH FORECAST AREA BETWEEN APPROXIMATELY 03Z AND 12Z. AREAS OF RAIN HAVE BEEN LIFTING NORTH ACROSS THE AREA THROUGH THE DAY MAINLY ALONG AND AHEAD OF THE FRONT...AND THIS WILL CONTINUE INTO THE EARLY EVENING. MODELS SHOW A LARGE SWATH OF PRECIP DEVELOPING JUST WEST OF THE PAH FA BY AROUND 00Z...WITH SHOWER AND THUNDERSTORM ACTIVITY MOVING INTO WESTERN PORTIONS OF THE AREA EARLY THIS EVENING. SREF...GFS...NAM AND ECMWF ALL SHOW LI'S OF 0 TO -1 AND CAPE VALUES OF 100 TO 500 J/KG THIS EVENING OVER SOUTHEAST MISSOURI...FAR WEST KENTUCKY...AND EXTREME SOUTHWEST ILLINOIS...MATCHING UP CLOSELY TO SPC'S SLIGHT RISK AREA. IF ANY SEVERE STORMS DEVELOP IT SHOULD BE A FAIRLY SHORT TIME PERIOD WITH ANY DECENT PARAMETERS QUICKLY DROPPING OFF AFTER 06Z. WAS SOMEWHAT HESITANT TO EVEN KEEP ANY THUNDER CHANCES AFTER 06Z...BUT THE GOING FORECAST ALREADY HAD SOME THUNDER AND PREFER TO ERR ON THE SIDE OF CAUTION. QPF AMOUNTS LOOK FAIRLY SIGNIFICANT WITH UP TO AROUND THREE QUARTERS OF AN INCH WEST OF THE MISSISSIPPI RIVER THIS EVENING...AND A HALF INCH OR MORE EAST OF THE MISSISSIPPI RIVER AFTER MIDNIGHT...THOUGH LOCALLY HIGHER AMOUNTS WITH THUNDERSTORMS ARE POSSIBLE. DRY WEATHER RETURNS FOR FRIDAY...AND TEMPERATURES WILL REACH NEAR RECORD TO RECORD READINGS IN THE MIDDLE TO UPPER 60S WITH SUNSHINE AND SOUTH WINDS. NAM...SREF AND GEM SPREAD PRECIP NORTH INTO SOUTHERN PORTIONS OF THE AREA LATE FRIDAY NIGHT...WHICH IS A LITTLE MORE MODEL SUPPORT THEN YESTERDAY. CONTINUED WITH SLIGHT TO LOW CHANCE POPS FROM 06Z TO 12Z SATURDAY. ALL THE MODELS ARE IN BETTER AGREEMENT DURING THE DAY SATURDAY...SHOWING WIDESPREAD QPF. CONTINUED WITH LIKELY TO CATEGORICAL POPS BY SATURDAY AFTERNOON INTO SATURDAY NIGHT. BY LATE SATURDAY NIGHT...COLDER AIR WILL BEGIN TO INFILTRATE WEST AND NORTHWEST PORTIONS OF THE PAH FA. BASED ON FORECAST SOUNDING DATA...AND WENT TO A RAIN AND SLEET CHANCE AFTER 06Z SUNDAY. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 308 PM CST THU JAN 10 2013 MEDIUM RANGE MODELS AGREE THAT STRONG SOUTHWEST FLOW WILL CONTINUE OVER THE REGION SUNDAY THROUGH TUESDAY...AND THEN THE NORTHERN STREAM WILL BECOME DOMINANT LEADING TO CYCLONIC FLOW OVER MUCH OF THE EASTERN HALF OF THE COUNTRY FOR WEDNESDAY AND THURSDAY. THE MODELS CONTINUE TO DISAGREE IN THE TIMING OF IMPULSES IN THE SOUTHWEST FLOW SUNDAY THROUGH TUESDAY. THE PRIMARY SIGNAL FOR THE GFS HAS BEEN FOR ANY POST FRONTAL PRECIPITATION TO BE CONFINED TO WEST KENTUCKY AND MAYBE SOUTHWEST INDIANA SUNDAY THROUGH EARLY TUESDAY. MEANWHILE THE ECMWF HAS TENDED TO KEEP PRECIPITATION FARTHER NORTHWEST INTO SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE LATEST RUNS OF EACH MODEL AGREE THAT THE COLD FRONT WILL EXIT THE AREA EARLY SUNDAY MORNING...AND THE PRIMARY HEAVY RAIN BAND WILL QUICKLY FOLLOW THE FRONT OUT OF THE AREA. BOTH MODELS HAVE RATHER STRONG NORTH WINDS BEHIND THE FRONT...BUT THE ECMWF CONTINUES TO BE COOLER IN THE LOW-LEVELS THAN THE GFS. TWO FACTORS WILL IMPACT THE SENSIBLE WEATHER AND POTENTIAL FOR A WINTRY EPISODE ACROSS OUR AREA. THE BIGGEST CONCERN IS HOW FAST THE SURFACE FREEZING LINE PUSHES SOUTHEAST ACROSS THE AREA...AND HOW DEEP THE COLD AIR IS. THE SECOND FACTOR IS HOW FAR NORTHWEST AND HOW LONG THE PRECIPITATION LINGERS OVER THE REGION. THERE IS LITTLE REASON TO EXPECT THESE RATHER SUBTLE DETAILS TO BE HANDLED WELL BY THE MODELS AT THIS TIME RANGE. GIVEN THE OVERALL PATTERN...WOULD EXPECT THE LOW-LEVEL COLD AIR MASS TO BE QUITE SHALLOW...WHICH WOULD LEAD TO MORE OF A FREEZING RAIN OR SLEET POTENTIAL VERSUS ALL SNOW...IF THE SUB-FREEZING AIR CATCHES UP TO THE PRECIPITATION. UNFORTUNATELY...WE HAVE NO GOOD FEELING ABOUT THE EXTENT OF THE PRECIPITATION. WILL HAVE TO WAIT FOR A BETTER...MORE COHERENT CLUE...WHICH MAY NOT SHOW UP UNTIL SATURDAY. WITH THE NORTHERN STREAM DOMINANCE EXPECTED...WEDNESDAY AND THURSDAY WILL MOST LIKELY BE DRY AND COOL. THERE HAS BEEN SOME EVIDENCE OF A SIGNIFICANT CHUNK OF CANADIAN IF NOT ARCTIC AIR TO MOVE INTO THE AREA BY THURSDAY...SO THERE IS SOME POTENTIAL FOR A COLD END TO THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1208 PM CST THU JAN 10 2013 ON AND OFF SHRA THROUGH THE DAY WILL BECOME MORE NUMEROUS FROM WEST TO EAST BY THIS EVENING...WITH TSRA POSSIBLE. IFR TO LIFR CIGS THIS AFTERNOON AND EVENING WILL IMPROVE TO MVFR BETWEEN 07Z-13Z AS PRECIP ENDS FROM WEST TO EAST. SKIES WILL BECOME MOSTLY CLEAR FRIDAY MORNING. VSBYS WILL VARY FROM VFR TO MVFR THIS AFTERNOON...WITH IFR LIKELY WITH PRECIP. EAST WINDS AROUND 10 KTS THIS AFTERNOON WILL BECOME SOUTHWEST AND INCREASE TO 10 TO 15 KTS WITH GUSTS NEAR 20 KTS THIS EVENING...THEN BECOME SOUTH AROUND 10 KTS BY DAYBREAK. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 339 PM CST THU JAN 10 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-112145- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 339 PM CST THU JAN 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT AN ADDITIONAL HALF INCH TO ONE INCH OF RAINFALL WILL BE POSSIBLE. THE RAIN MAY RESULT IN MINOR FLOODING OF LOW LAND AND POOR DRAINAGE AREAS AND WHERE THE GROUND HAS BECOME SATURATED FROM RECENT SNOW PACK AND MELT. ISOLATED BRIEF SEVERE THUNDERSTORMS CANNOT BE RULED OUT THIS EVENING MAINLY ALONG AND SOUTHWEST OF A LINE FROM MARBLE HILL MISSOURI...TO CAPE GIRARDEAU...TO LA CENTER KENTUCKY TO FULTON KENTUCKY. STRONG WINDS WILL BE THE MAIN HAZARD. A BRIEF TORNADO OR TWO CANNOT BE RULED OUT. THE MAIN TIME PERIOD OF CONCERN WILL BE 8 PM CDT TO 1 AM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS AND HEAVY RAINFALL SATURDAY THROUGH SATURDAY NIGHT. SEVERE WEATHER CANNOT BE RULED OUT AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. WITH SATURATED GROUND EXPECTED...SOME FLOODING ISSUES WILL BE POSSIBLE AS WELL. THERE IS A CHANCE OF A MIXTURE OF WINTRY PRECIPITATION EARLY NEXT WEEK...MAINLY LATE SATURDAY NIGHT INTO SUNDAY...AND EVEN MORE SO SUNDAY NIGHT THROUGH MONDAY NIGHT. STAY TUNED FOR ADDITIONAL UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...AND AGAIN SATURDAY INTO SATURDAY NIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 922 PM CST THU JAN 10 2013 ILZ092-KYZ001>003-MOZ086-087-110>112-114-110415- ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-CARLISLE KY-FULTON KY-HICKMAN KY-MISSISSIPPI MO-NEW MADRID MO-SCOTT MO-STODDARD MO- 922 PM CST THU JAN 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALEXANDER COUNTY IN SOUTHERN ILLINOIS...AND NORTHWESTERN HICKMAN...SOUTHWESTERN CARLISLE AND CENTRAL FULTON COUNTIES IN WESTERN KENTUCKY...AND NORTHEASTERN STODDARD...SCOTT...NORTHEASTERN NEW MADRID...MISSISSIPPI... SOUTHWESTERN CAPE GIRARDEAU AND EASTERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 1015 PM CST... AT 914 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BROKEN LINE OF WIDELY SCATTERED THUNDERSTORMS AND SCATTERED SHOWERS EXTENDING FROM LEOPOLD TO 7 MILES WEST OF DORENA TO RIDGELY...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH BOTH THE THUNDERSTORMS AND RAIN SHOWERS. REPORTS OF WIND GUSTS NEAR 40 WERE NOTED WHEN THIS RAIN MOVED NEAR JONESBORO AND BLYTHEVILLE ARKANSAS DURING THE PAST HOUR. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MARBLE HILL...SIKESTON...MINER...EAST PRAIRIE...ORAN...CHAFFEE... BENTON...CHARLESTON...HICKMAN...SCOTT CITY...JACKSON...LEOPOLD... HAY-WOOD CITY...MORLEY...DELTA...BERTRAND...DORENA...ANNISTON... BURFORDVILLE AND DUTCHTOWN. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1105 PM CST THU JAN 10 2013 KYZ006-008-009-110530- CALLOWAY KY-GRAVES KY-MARSHALL KY- 1105 PM CST THU JAN 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN GRAVES... EXTREME NORTHWESTERN CALLOWAY AND MARSHALL COUNTIES IN WESTERN KENTUCKY UNTIL 1130 PM CST... AT 1100 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SMALL LINE OF SHOWERS AND ISOLATED THUNDERSTORMS 7 MILES WEST OF BENTON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... BENTON AND CALVERT CITY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1123 PM CST THU JAN 10 2013 ILZ090-091-094-KYZ005-007-010-110530- CRITTENDEN KY-HARDIN IL-LIVINGSTON KY-MASSAC IL-MCCRACKEN KY-POPE IL- 1123 PM CST THU JAN 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN... SOUTHEASTERN POPE AND SOUTHEASTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN CRITTENDEN...EASTERN MCCRACKEN AND LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 1130 PM CST... AT 1119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS NEAR BURNA...OR 17 MILES NORTH OF CALVERT CITY...MOVING NORTHEAST AT 55 MPH. ISOLATED WIND GUSTS UP TO 50 MPH ARE LIKELY BEHIND THE LEADING EDGE OF THE HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... JOY...SALEM...ROSICLARE...CARRSVILLE AND ELIZABETHTOWN. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1146 PM CST THU JAN 10 2013 KYZ006-009-110615- CALLOWAY KY-GRAVES KY- 1146 PM CST THU JAN 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAVES AND CALLOWAY COUNTIES IN WESTERN KENTUCKY UNTIL 1215 AM CST... AT 1142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A NARROW LINE OF SHOWERS WITH HEAVY RAIN AND WIDELY SCATTERED THUNDERSTORMS EXTENDING FROM LYNNVILLE TO 15 MILES SOUTHEAST OF DRESDEN...AND MOVING EAST AT 55 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS LINE...ALONG WITH HEAVY RAIN...UP TO A QUARTER INCH IN 15 MINUTES. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MURRAY...KIRKSEY...HARRIS GROVE...HAZEL AND NEW CONCORD. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
The national radar mosaic for the moment the first event began.
2 flash flood, 1 heavy rain. Local standard time, as filed.
Water was over a secondary road.
A car was stranded in floodwaters.
A secondary road was closed due to heavy rain that washed away the road surface.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429133, 429341, 429342.